Alert archive / Ohio / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 53, NWS Cleveland, OH

May 27, 20144 counties in Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 27, 2014, 7:16 PM EDT for 4 counties in Ohio. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2014, 7:16 PM EDT (23:16 UTC)
Expired
May 27, 2014, 8:15 PM EDT
In force
59 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Cuyahoga County, OH, Lorain County, OH, Medina County, OH, Summit County, OH

The radar

The Cleveland radar (KCLE), 18 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 7:35 PM EDTTSTM WND DMG3 W Strongsville, OHMULTIPLE REPORTS OF TREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 11.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2014-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2014-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1224 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

102 
WUUS51 KCLE 272316
SVRCLE
OHC035-093-103-153-280015-
/O.NEW.KCLE.SV.W.0053.140527T2316Z-140528T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
716 PM EDT TUE MAY 27 2014

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LORAIN COUNTY IN NORTH CENTRAL OHIO
  SOUTHERN CUYAHOGA COUNTY IN NORTHEAST OHIO
  NORTHERN MEDINA COUNTY IN NORTHEAST OHIO
  SUMMIT COUNTY IN NORTHEAST OHIO

* UNTIL 815 PM EDT

* AT 712 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GRAFTON...AND MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LITCHFIELD...
  STRONGSVILLE...
  MEDINA...
  AKRON...
  NORTH RIDGEVILLE...
  WESTLAKE...
  BRUNSWICK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4117 8228 4149 8215 4140 8139 4103 8139
TIME...MOT...LOC 2316Z 279DEG 25KT 4128 8209

$$

LOMBARDY
2 follow-up statements
217 
WWUS51 KCLE 272346
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
746 PM EDT TUE MAY 27 2014

OHC035-093-103-153-280015-
/O.CON.KCLE.SV.W.0053.000000T0000Z-140528T0015Z/
CUYAHOGA OH-LORAIN OH-MEDINA OH-SUMMIT OH-
746 PM EDT TUE MAY 27 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR NORTHERN SUMMIT...NORTHERN MEDINA...SOUTHERN LORAIN AND SOUTH
CENTRAL CUYAHOGA COUNTIES...

AT 742 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR BRUNSWICK...OR 6 MILES
SOUTHEAST OF STRONGSVILLE...MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
WELLINGTON...TWINSBURG...TALLMADGE...STRONGSVILLE...NORTH ROYALTON...
MOGADORE...MEDINA...MACEDONIA...LITCHFIELD...HUDSON...CUYAHOGA
FALLS...BRUNSWICK AND AKRON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO DAMAGING WINDS...CLOUD TO GROUND LIGHTNING IS 
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4117 8228 4128 8196 4136 8184 4133 8139
      4103 8139
TIME...MOT...LOC 2345Z 281DEG 27KT 4124 8174

$$

LOMBARDY
509 
WWUS51 KCLE 280012
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
812 PM EDT TUE MAY 27 2014

OHC035-093-103-153-280022-
/O.EXP.KCLE.SV.W.0053.000000T0000Z-140528T0015Z/
CUYAHOGA OH-LORAIN OH-MEDINA OH-SUMMIT OH-
812 PM EDT TUE MAY 27 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SUMMIT...NORTHERN
MEDINA...SOUTHERN LORAIN AND SOUTH CENTRAL CUYAHOGA COUNTIES WILL
EXPIRE AT 815 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED.

LAT...LON 4117 8228 4128 8196 4136 8184 4133 8139
      4103 8139
TIME...MOT...LOC 0012Z 278DEG 30KT 4121 8142

$$

LOMBARDY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 6:33 PM EDT, 43 minutes earlier.

Area forecast discussion, May 27, 6:33 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
633 PM EDT TUE MAY 27 2014

.SYNOPSIS...
A COLD FRONT OVER THE LAKES WILL SLOWLY PUSH SOUTH ACROSS THE AREA
TONIGHT THROUGH WEDNESDAY...STALLING NEAR THE OHIO RIVER WEDNESDAY
NIGHT INTO THURSDAY. HIGH PRESSURE WILL BUILD SOUTH INTO THE
REGION LATER THURSDAY AND FRIDAY PUSHING THE COLD FRONT OFF TO THE
SOUTH.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
AS EXPECTED...THUNDERSTORM FIRED UP AND GOT NASTY FOR A BIT ACROSS
THE CENTRAL PORTIONS OF THE FORECAST AREA. THIS IS IN LINE WITH
THE TIGHT GRADIENT IN THE SURFACE BASED CAPE FROM THE LAKE INLAND.
THE STORM FORMED ALONG ONE OF SEVERAL BOUNDARIES THAT ARE BOUNCING
AROUND THE AREA AT THIS TIME. NEARLY ALL OF THE THUNDERSTORMS THAT
WE ARE SEEING ON RADAR ARE DUE TO ONE OF THESE BOUNDARIES.
EXPECTING THE ACTIVITY TO WEAKEN OVER THE NEXT FEW HOURS AS WE SEE
SUNSET.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/...
WEDNESDAYS CONVECTIVE DEVELOPMENT WILL BE DIFFICULT TO FORECAST
WITH UNCERTAINTY WHERE THE FRONTAL BOUNDARY/WIND SHIFT/OUTFLOW
BOUNDARIES WILL RESIDE. CURRENTLY WE BELIEVE THE GREAT THREATS FOR
CONVECTION WILL BE ACROSS THE SOUTHERN HALF OF THE COUNTY WARNING
AREA WHERE THE BETTER CONVERGENCE SHOULD BE LOCATED. THE ONLY
LOCATIONS THAT MAY AVOID CONVECTION ON WEDNESDAY WOULD BE ACROSS
NW PA. THIS BOUNDARY SHOULD CONTINUE TO SAG SOUTHWARD WEDNESDAY
NIGHT INTO THURSDAY NIGHT AS HIGH PRESSURE BUILDS SOUTHWARD ACROSS
ONTARIO. HOWEVER NORTHWEST FLOW OVER THE AREA WILL BRING ANOTHER
PIECE OF JET ENERGY ACROSS NY STATE ON FRIDAY. THIS WILL SEND
ANOTHER WEAK COLD FRONT INTO THE REGION. THE BETTER CONVERGENCE
AND LIFT WILL BE ACROSS NW PA SO WILL KEEP A SLIGHT CHANCE FOR
THAT REGION. ANOTHER AREA OF HIGH PRESSURE WILL BUILD IN BEHIND
THIS FRONT FROM ONTARIO.

TEMPERATURES THROUGH FRIDAY WILL BE VERY CLOSE TO SEASONAL AVERAGES.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
MODELS IN GOOD AGREEMENT FOR THE WEEKEND WITH A RIDGE OF HIGH
PRESSURE OVER THE AREA.  THE HIGH MOVES OFF THE SOUTHEAST COAST LATE
SUNDAY ALLOWING NEXT SYSTEM TO APPROACH FROM THE WEST ON MONDAY.
ECMWF CONTINUES TO BE A LITTLE FASTER WITH THE NEXT SYSTEM THAN THE
GFS.  MODELS NOT IN GOOD AGREEMENT WITH THE TRACK AND TIMING OF
SYSTEMS MONDAY INTO TUESDAY...AS GFS SLOWER AND FURTHER NORTH WITH
SYSTEM.  HOWEVER...BOTH SHOW ABOVE NORMAL TEMPS WITH A CHANCE OF
THUNDERSTORMS.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
WEAK COLD FRONT STRETCHING FROM LOW NORTH OF LAKE ONTARIO ACROSS
LOWER MICHIGAN. SCATTERED TSRA WILL DEVELOP SOUTH OF THE FRONT
THIS AFTERNOON INTO THIS EVENING...BUT TIMING PRECISELY WHEN AND
WHERE DIFFICULT. FOR NOW WILL CONTINUE WITH VCTS. FRONT WILL GO
THROUGH LAKE TONIGHT INTO WEDNESDAY MORNING. BEHIND FRONT
STRATOCUMULUS WILL MOVE IN.

.OUTLOOK...NON VFR PROBABLE AT TIMES WEDNESDAY THROUGH EARLY
FRIDAY.

&&

.MARINE...
WEAK COLD FRONT NORTH OF THE LAKE WILL MOVE ACROSS THE LAKE LATE
TONIGHT.  WINDS GRADUALLY TURN TO THE NORTHEAST AND WINDS INCREASE
TO 10 TO 15 KNOTS BY THURSDAY SETTING UP CHOPPY CONDITIONS ACROSS
THE LAKE.  SHOULD REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA.  WINDS
DIMINISH BY FRIDAY AS HIGH PRESSURE PUSHES SOUTHEAST ACROSS THE
LAKES.   HIGH PRESSURE WILL MOVE SOUTHEAST ACROSS THE LAKES THIS
WEEKEND.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...MULLEN
NEAR TERM...LOMBARDY
SHORT TERM...MULLEN
LONG TERM...DJB
AVIATION...DJB
MARINE...DJB
Hazardous weather outlook, May 27, 3:43 PM EDT, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
343 PM EDT TUE MAY 27 2014

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-281945-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
343 PM EDT TUE MAY 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 27, 6:08 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
608 PM EDT TUE MAY 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     TSTM WND DMG     FAIRLAWN                41.12N 81.62W
05/27/2014                   SUMMIT             OH   TRAINED SPOTTER

            NUMEROUS TREES DOWN.

&&

WILLARD
Local storm report, May 27, 6:28 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
628 PM EDT TUE MAY 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND GST     FAIRLAWN                41.12N 81.62W
05/27/2014  M60 MPH          SUMMIT             OH   TRAINED SPOTTER

            NUMEROUS TREES DOWN.

&&

WILLARD

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 5:56 PM EDTSevere Thunderstorm WarningCLEPortage, Stark, Summit49 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.